Three Medical Journal Articles From Late 2007 Shed More Light On Risk Factors, Prevention, And Treatment Of These Serious Bone Diseases Associated With Fosamax And Similar Drugs
(Posted by Tom Lamb at DrugInjuryWatch.com)
We start our review of recent medical journal articles about bisphosphonate-induced osteonecrosis and osteomyelitis of the jaw with a November 2007 article, "Bisphosphonates and Bisphosphonate Induced Osteonecrosis", written by Yoh Sawatari and Robert E. Marx, that was published in the medical journal Oral and Maxillofacial Surgery Clinics of North America. A summary of the article sets the stage with this simple but true observation:
Bisphosphonate-induced osteonecrosis of the jaws is the correct term for this real drug complication that most dental practitioners face. All nitrogen-containing bisphosphonates pose a risk, which is related to the route of administration, the potency of the bisphosphonate, and the duration of use.
Next we look at an item published in the December 1, 2007 edition of the Journal of Oral and Maxillofacial Surgery, "Oral Bisphosphonate-Induced Osteonecrosis: Risk Factors, Prediction of Risk Using Serum CTX Testing, Prevention, and Treatment", by RE Marx, JE Cillo Jr, and JJ Ulloa. From the Medline Abstract for this article:
PURPOSE: To assess the risk and time course of oral bisphosphonate-induced osteonecrosis of the jaws.
MATERIALS AND METHODS: Detailed data from 30 consecutive cases were compared with 116 cases due to intravenous aminobisphosphonates. RESULTS: Results in part noted a higher incidence related to alendronate (Fosamax; Merck, Whitehouse Station, NJ), a 94.7% predilection for the posterior mandible, and a 50% occurrence spontaneously, with the remaining 50% resulting from an oral surgical procedure, mostly tooth removals. Just over 53% of patients were taking their oral bisphosphonate for osteopenia, 33.3% for documented osteoporosis, and 13.4% for steroid-induced osteoporosis related to 4 or more years of prednisone therapy for an autoimmune condition. There was a direct exponential relationship between the size of the exposed bone and the duration of oral bisphosphonate use....
CONCLUSIONS: Oral bisphosphonate-induced osteonecrosis is a rare but real entity that is less frequent, less severe, more predictable, and more responsive to treatment than intravenous bisphosphonate-induced osteonecrosis. The morning fasting serum C-terminal telopeptide bone suppression marker is a useful tool for the clinician to assess risks and guide treatment decisions.
The third item from late 2007 that provided some insight about how bisphosphonates generally can cause osteonecrosis and osteomyelitis of the jaw was in the December 1, 2007 edition of Nature Clinical Practice Oncology. The article is "Bisphosphonates and osteomyelitis of the jaw: a pathogenic puzzle", by F Bertoldo, D Santini, and V Lo Cascio; from the Medline Abstract for it we get this theoretical information:
The maxillary and mandibular bones undergo high-turnover remodeling to maintain mechanical competence. Common dental or periodontal diseases can increase local bone turnover. Bisphosphonates (BPs) accumulate almost exclusively in skeletal sites that have active bone remodeling. The maxillary and mandibular bones are preferential sites for accumulation of BPs,.... Once BPs are removed from the bone via activation of osteoclasts after a tooth extraction or a periodontal procedure, they induce osteoclast apoptosis. This inhibition of osteoclast bone resorption impairs bone wound healing because of decreased production of cytokines derived from the bone matrix, and the bone is exposed to the risk of osteomyelitis and necrosis. The pathogenic relationship between BPs and osteonecrosis of the jaw is unclear, but there is evidence to indicate an association between high-dose BP treatment and exposure to dental infections or oral surgical procedures....
For some earlier coverage of medical journal articles regarding osteonecrosis of the jaw (ONJ), you may want to take a look at our July 2007 post, "Bisphosphonate-Induced Osteonecrosis Of The Jaw: Medical Journal Updates".
We will continue to monitor the medical journals for information about how bisphosphonates like Fosamax can cause ONJ.